MAUDE Adverse Event Report: AIZU OLYMPUS CO., LTD. EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE

AIZU OLYMPUS CO., LTD. EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE
Model Number GIF-H180J
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus that germs were detected on two endo thermos disinfectors (etd) and four endoscopes used at the facility during the hygiene microbiologocal investigation (hmi) inspection.The customer then contacted olympus and requested an inspection of the etds.A technician was on site and checked the two etds.A second hmi check on the two etds and four endoscopes was performed.After the second hmi test, all results were negative.No germs were found.The user did not report any contamination or any other serious deterioration in state of health of any person, to which the scope could have been a contributory cause.This report captures complaint on the endoscope (model: gif-h180j; serial number: (b)(6)).The air/water channel, instrument channel, optics rinsing solution and distal end were cultured.As per the first hmi report, the air/water channel of the scope tested positive for more than eight (8) colony forming units (cfu) per milliliter of gram-positive bacteria.The total number of colonies identified was well above the guideline value of 1 cfu/ml.The test also included testing for indicator germs such as enterococci, enterobacteriaceae, pseudomonads and others non-fermenters, greening streptococci and other hygiene-relevant pathogens such as staphylococcus aureus.A second hmi test was conducted approximately two weeks later.The air water channel and instrument channel was tested and no hygiene-relevant microorganisms were detected.Complaint on other endoscopes captured in patient identifiers: (b)(6) (model: gif-q145, serial number: (b)(6)), (b)(6) (model: gif-q165, serial number: (b)(6)) and (b)(6) (model: cf-h180 al, serial number: (b)(6)).
 
Additional Manufacturer Narrative
The device was not returned.The investigation is ongoing and follow-up with the user facility is currently being performed.A supplemental will be submitted upon completion of investigation or if any additional information is received.
 
Event or Problem Description
The customer provided the cleaning sterilization and disinfection (cds) processes performed at the user facility.The customer did confirm that there were no deviations or deficiencies concerning reprocessing of the scope.Additionally, the customer confirmed that there were no suspected patient infections due to the facility findings.The customer did not provide the specific steps taken during the cds process.
 
Additional Manufacturer Narrative
Correction to d8, d8 was inadvertently left blank on the initial report.Correction to h3 and h6 investigation type, on 04may2023, a technician was on site and noted an expired canister of schülke & mayr thermosept er in the etd machine.(expiration date 10/2022) after replacement, a second hmi check was performed on the two etds and 4 endoscopes.All tests were negative, no germs were found.Therefore, the device was not sent to olympus to be evaluated.This report is being supplemented to provide additional information based on the customer completed cds checklist (please see b5) and the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a root cause could not be determined.Growth of microorganisms were found through culture testing by the user after reprocessing.However, when olympus culture tested after the expired cleaning solution was replaced, the results conformed to the regulation's recommendation.The following is included in the device ifu: "an insufficiently reprocessed endoscope and/or accessory may pose an infection control risk to the patients and/or operators who touch them." olympus will continue to monitor field performance for this device.

Brand Name
EVIS EXERA II GASTROINTESTINAL VIDEOSCOPE
Common Device Name
GASTROINTESTINAL VIDEOSCOPE
Manufacturer (Section D)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima 965-8 520
JA  965-8520
Manufacturer (Section G)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16961170
Report Number9610595-2023-07699
Device Sequence Number5243618
Product Code FDS
UDI-Device Identifier04953170275456
UDI-Public04953170275456
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K051645
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGIF-H180J
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/14/2023
Initial Report FDA Received Date05/19/2023
Supplement Report FDA Received Date06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/22/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown